Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 4, NWS Lubbock, TX

January 21, 201812 counties in Texas

NWS Lubbock, TX issued this wind advisory at Jan 21, 2018, 3:16 AM CST for 12 counties in Texas. It took effect at Jan 21, 2018, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2018, 3:16 AM CST (09:16 UTC)
In effect from
Jan 21, 2018, 11:00 AM CST
Expired
Jan 21, 2018, 6:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Childress County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hall County, TX, Kent County, TX, King County, TX, Motley County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 100 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4075 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WWUS74 KLUB 210916
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
316 AM CST Sun Jan 21 2018

TXZ021>023-027>029-033>035-039>041-212200-
/O.UPG.KLUB.HW.A.0002.180121T1700Z-180122T0000Z/
/O.NEW.KLUB.HW.W.0002.180121T1700Z-180122T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, and ODonnell
316 AM CST Sun Jan 21 2018

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
CST THIS EVENING...

The National Weather Service in Lubbock has issued a High Wind
Warning, which is in effect from 11 AM this morning to 6 PM CST
this evening. The High Wind Watch is no longer in effect. 

* TIMING...11 AM to 6 PM.

* WINDS...West at 30 to 45 mph with gusts to 60 mph.

* IMPACTS...Motorists, particularly of high profile vehicles and 
  on north to south oriented roads, will be buffeted by cross 
  winds. Areas of blowing dust will also reduce visibilities, 
  especially downwind of open fields and construction zones. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ024>026-030>032-036>038-042>044-212200-
/O.NEW.KLUB.WI.Y.0004.180121T1700Z-180122T0000Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Crosby-Dickens-King-
Garza-Kent-Stonewall-
Including the cities of Silverton, Quitaque, Turkey, Memphis, 
Childress, Kirkland, Floydada, Lockney, Matador, Roaring Springs,
Paducah, Cee Vee, Ralls, Crosbyton, Spur, Dickens, Dumont, 
Guthrie, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory
316 AM CST Sun Jan 21 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 11 AM this morning to 6 PM CST
this evening. 

* TIMING...11 AM to 6 PM

* WINDS...West at 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Motorists, particularly of high profile vehicles and 
  on north to south oriented roads, will be buffeted by cross 
  winds. Areas of blowing dust will also reduce visibilities, 
  especially downwind of open fields and construction zones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
1 follow-up statement
993 
WWUS74 KLUB 212043
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
243 PM CST Sun Jan 21 2018

TXZ021>023-027>029-033>035-039>041-220000-
/O.CON.KLUB.HW.W.0002.000000T0000Z-180122T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, and ODonnell
243 PM CST Sun Jan 21 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* TIMING...Until 6 PM.

* WINDS...West at 30 to 45 mph with gusts to 60 mph.

* IMPACTS...Motorists, particularly of high profile vehicles and 
  on north to south oriented roads, will be buffeted by cross 
  winds. Areas of blowing dust will also reduce visibilities, 
  especially downwind of open fields and construction zones. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ024>026-030>032-036>038-042>044-220000-
/O.CON.KLUB.WI.Y.0004.000000T0000Z-180122T0000Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Crosby-Dickens-King-
Garza-Kent-Stonewall-
Including the cities of Silverton, Quitaque, Turkey, Memphis, 
Childress, Kirkland, Floydada, Lockney, Matador, Roaring Springs,
Paducah, Cee Vee, Ralls, Crosbyton, Spur, Dickens, Dumont, 
Guthrie, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory
243 PM CST Sun Jan 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING...Until 6 PM.

* WINDS...West at 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Motorists, particularly of high profile vehicles and 
  on north to south oriented roads, will be buffeted by cross 
  winds. Areas of blowing dust will also reduce visibilities, 
  especially downwind of open fields and construction zones. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Jan 21, 3:08 AM CST, 8 minutes earlier.

Area forecast discussion, Jan 21, 3:08 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
308 AM CST Sun Jan 21 2018

.DISCUSSION...
Today's wind event remains on track with a mid to upper level low
progged to move over southeastern Colorado and western Kansas
today while the surface low tracks across the Texas Panhandle. The
resulting tight surface pressure gradient and mid level height
gradient will be the drivers of the event supported by 45-55 kts
mid level winds being mixed to the surface. Maybe the biggest
concern regarding warning vs advisory is how efficient the mixing
will be with some models suggesting that the air mass may remain
too stable to maximize mixing. Maybe the best chance to maximize
momentum transport will come across areas to the northwest of
Lubbock late this afternoon. Would also like to see MOS wind speed
values a little higher, i.e., over 35 kts rather than between 30
and 35 kts. Still, the positives favoring at least some areas on
the Caprock meeting high wind criteria outweigh the negatives and
will upgrade the watch to a warning. The eastern of half of the
forecast area will find it harder to reach criteria and will run
with a wind advisory for those areas. Fire weather is the other
concern this morning and is addressed in the section below.

Monday will see the Kansas storm system move to northern Missouri.
Surface pressure gradients will remain a bit tight across the
area, especially early in the day and across the northeastern
third of the forecast area. We are not anticipating them as strong
as advisory criteria, but the possibility exists. Otherwise the
forecast continues to look like a quiet one. After a period of low
amplitude ridging to our west midweek an upper trough is progged
to develop across the western CONUS with breezy south to southwest
winds returning to the forecast area.

&&

.FIRE WEATHER...
Critical fire weather still on track for today with only the far
southwestern Panhandle likely to remain in the elevated category
thanks to higher RH due to lower temperatures. Will upgrade the
watch to a warning for all but four counties in the northwestern
part of the forecast area. Moving into Monday, some gusty winds
are likely at least through the morning across the far
southeastern Panhandle as the storm system responsible for today's
strong winds moves away from the area. Wind speeds may drop off
before RH falls to or below 15 percent, so a period of elevated,
if not critical, fire weather will be possible across that part of
the area Monday afternoon if wind speeds decrease slower than
currently expected.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM CST this evening for
TXZ024>026-028>044.

Wind Advisory from 11 AM this morning to 6 PM CST this evening
for TXZ024>026-030>032-036>038-042>044.

High Wind Warning from 11 AM this morning to 6 PM CST this
evening for TXZ021>023-027>029-033>035-039>041.

&&

07
Hazardous weather outlook, Jan 20, 3:19 AM CST, 23 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
319 AM CST Sat Jan 20 2018

TXZ021>044-210930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
319 AM CST Sat Jan 20 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong storm system will move across the central High Plains
Sunday afternoon bringing strong winds and low relative humidity
to the South Plains area. A High Wind Watch remains in affect for
the South Plains and extreme southwestern Panhandle from late
Sunday morning through Sunday afternoon. A Fire Weather Watch
remains in effect for the South Plains, Rolling Plains, and
extreme southern Panhandle for Sunday afternoon.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:16 AM CSTHigh Wind WarningLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 6 more15 hr
Jan 21, 3:25 AM CSTRed Flag WarningLUBBriscoe, Childress, Cochran, Cottle, Crosby, Dickens and 14 more15 hr
Jan 21, 2:48 PM CSTFire Weather WatchLUBBriscoe, Childress, Cottle, Dickens, Floyd, Hall and 3 more24 hr

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.